News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Multiple needs REM sleep, drug advice


 TheSystem - Fri Nov 02, 2007 10:49 pm

I am a high functioning multiple personality. I hold down a full-time job and am in therapy for 1.5 hours twice a week. I'm doing well, but recently have been working hard both in and out of therapy and I now suffer from extreme insomnia - sometimes getting only 2-4 hours of sleep a night.

I've posted before about a similar question regarding drug interaction and DID/MPD but I have another question my therapist can't answer fully. When parts that have experienced trauma come out in session I experience what my therapist calls a "body memory." Because I was beaten severely with belts, electrical cords and even boards, during some sessions I (and my therapist) will either experience seeing welts, bruises or other physical manifestations actually come out on my body or feel sensations as though I was experiencing the abuse ie burning, cramps or physical pain. My therapist calls them body memories. They will either come up then go away during the session, or sometimes they will actually last for days after a session.

I've read that hypnosis can do this in people without dissociative disorders. Can anyone explain why/how this happens? Last week a part that was drugged and abused came out and I actually felt an IV in my arm and my words were slurred and I felt so drugged. This was not actually happening and I could see I was not in that situation, yet it took me over an hour to recover from the "drugged" feeling and effects. I recently had surgery and was overdrugged....

My question-when this happens is that drugged feeling *really* a drug interaction or was it "all in my head" that I felt drugged? With some medications doctors have tested and found the drug in one part - then not another minutes later. I continue to struggle with understanding the dynamics of this because the though of a part coming out while driving or working and this happening is frightening. It hasn't happened yet - but then again - I haven't ever experienced this degree of conscious abreaction (my description of it) before.

The mind is an incredibly powerful organ obviously, but to see welts raise up on my legs and arms, or to have spontaneous nosebleeds or rectal bleeds is disturbing. This doesn't happen every session, nor does it happen on a regular basis - maybe two or three times in six months.

My therapist doesn't think medication of any kind would be good because of the potential for overdosing parts who are holding this sort of drugged reaction.

I am wanting to take Ambien (which I have had before with no problems) because I have the worst insomnia I have ever had. Sleep is necessary (REM) to process the memories and the work I'm doing in therapy and I can't seem to get the deep REM sleep I need to do this...so I am anxious, tired and depressed and unable to move forward in therapy. If I can't take medication, would it be harmful to allow that "part" of me to come out so I can sleep? Or will I be reabusing/retraumatizing myself if I allow that? I don't remember what happens after I'm drugged so I don't know if it is *safe* to go there outside of therapy.

Does anyone see what I'm trying to do? I want/need to sleep but over-the-counter drugs don't work. If my mind is powerful enough to split and create alternate personalities - is it *safe* to also self-hypnotize so I can sleep? Anyone know enough about all this to comment?
 Dr. K. Eisele - Sun Nov 04, 2007 6:21 pm

User avatar TheSystem:

I went on a search of medical and psychotherapy journals, but again, turned up very little (I'm remembering your previous question about different physiological states in different alters).

The mind-brain is indeed an extremely powerful organ. I'm having trouble with the appearance of welts and other such marks on your body when an alter comes out. I wondered if this is a PTSD flashback/illusion, but then you said your therapist has seen these also.

I would like to ask you a question about this specific phenomena, and I beg that you not be offended--I mean no insult. Could your therapist take a picture of the welts that she sees forming on your body at these times? That way you would know absolutely that they do really occur during the coming forward of another of the alters. Again, I do not doubt that you see the marks.

I know that different physiological states go with different alters--that has been documented. I have often wondered if the different blood sugars seen between alters at any moment could be a stress reaction, as can be hypertension and elevated pulse rate. These could occur during a stressful interaction for one of the alters, therefore giving the appearance of a hypertensive alter. I'm just theorizing here--there really is no refutable study from which to glean information.

As far as taking Ambien for sleep, I think a cautious step forward is in order. Ambien is not very potent, and starting out with half the usual starting dose would likely be prudent.

Best Wishes!
 TheSystem - Wed Nov 07, 2007 11:58 am

I'm not offended. The appearance and disappearance of welts, hives and even a fatty tumor have been documented. One part is allergic to bee stings and when I was stung by hornets a few years back doctors were stunned to see the swelling, hives and reaction come and go as parts switched. The visual medical phenomena more than the diagnosis has *converted* unbelieving doctors (including the two who did my last surgery) at an impressive rate.

Medical personnel are generally hostile to me on first meeting - all believe MPD/DID is a bogus diagnosis. They're convinced that because I'm intelligent, accomplished, employed full-time and high functioning that it's a way to get attention etc. Then they see the alters switch and the visual affects and it takes about 10 minutes for them to switch teams. NONE of them, even when they see it first hand, want to believe it. They're sure it's some trick. But they can't explain it and don't understand it - but they do believe there's some reason for it. I'm amazed at the lack of interest in the study of it. I talked to a sleep disorders researcher and he said the brain is the last frontier of science. So, it may never be understood. Once I integrate (and I'm rapidly moving towards that now) I hope this will all be a thing of the past.

As a researcher myself, I'm curious. There's no doubt that there is a mind/body connection. Every religion in the world has examples. Jesus Christ healed major medical problems with a word or touch...as have Shamans from every culture. If perceived stress can raise blood pressure and body chemicals as much as real stress - the event itself is NOT a causal factor. But - the one constant - the mind, thought and brain structures (amgdala, hippocamus etc.) are. If trauma truly hardwires the brain differently, then is it brain structure that enables this - or is it *merely* thought? I'm also fairly psychic - and have a 90 % track record of seeing future events, diseases in others etc.

It's useful at times, disconcerting at others. But it's also, from what I understand, pretty common with trauma survivors as well.

Thank you for looking. I'll keep looking too. My therapist knows some of the top MPD/DID researchers and she's checking too..but I'm impatient! I want to know NOW! lol!!! Take care....
 Tattoo Man - Thu Mar 27, 2008 6:25 pm

Hi System,
I hope by this time you have found some relief to the sleeping problem. If you are as I am on many different meds the last thing you really want is more medication in the soup. I am a fellow multiple and I have had the same sleepless nights with little REM sleep. The dreams which I had always remembered had stopped due to the medications, I presume. I discussed Ambien with my Dr also and he did not wish to put me on it. I was having sexual difficultys from the effexor that I am on and I was becoming quite depressed about it. He put me on Tarazadone to help with the sexual side effects but one of the side affects of Tarazadone is sleepiness. It actually is quite sedating but I have the most wonderful dreams now. I am glad that they are not the dreams of my abusive past but that is another story. I do also take a unisom the over the counter sleepaid the two combined helps me to sleep soundly and I thought this may be of help to you. Like I said I hope you have found relief by now but just in case this is another possibility to look into.
Tattoo Man

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here